Truelove & Witts Severity Calculator
Enter stool frequency, bleeding, vitals and labs to score severity.
Result
How it is calculated
The tool counts how many of six criteria are met, each with a strict cut-off: stools per day ≥ 6, blood in the stool (yes), temperature > 37.8 °C, pulse > 90 beats per minute, haemoglobin < 10.5 g/dL and ESR > 30 mm/h. Values exactly on the limit (37.8 °C, a pulse of 90, 10.5 g/dL, ESR 30) do not count.
The grade follows Truelove and Witts: Severe is 6 or more bloody stools a day plus at least one of the four signs (temperature, pulse, haemoglobin, ESR); Mild is fewer than 4 stools a day and none of those signs; everything between is Moderate. A one-line note and the count of criteria met, for example 2 of 6, are shown beside it. All six fields are required, blood is a yes (1) or no (0) choice, and the temperature must be in degrees Celsius. This is a simple rule for information, not a diagnosis; the actual grading and any treatment decision belong to a clinician.
Worked example
A patient has 7 stools a day, visible blood, temperature 37.2 °C, pulse 88, haemoglobin 11.8 g/dL and ESR 24 mm/h. Stools: 7 ≥ 6, met. Blood: yes, met. Temperature: 37.2 is not above 37.8, not met. Pulse: 88 is not above 90, not met. Haemoglobin: 11.8 is not below 10.5, not met. ESR: 24 is not above 30, not met. Result: 2 of 6 criteria, which the tool grades as Moderate.
Common mistakes
- Entering temperature in Fahrenheit. A normal 98.6 would be read as 98.6 °C and always count as fever; use degrees Celsius.
- Entering haemoglobin in g/L (for example 118) instead of g/dL (11.8). The value then never falls below 10.5, so the anaemia criterion is never counted.
- Entering the stool count of a single day that is not typical, or counting only bloody stools. The field is total stools per day, and blood is a separate yes/no field.
- Expecting a Severe grade from the stool and blood findings alone. Severe also needs at least one of the four signs; without one, even many bloody stools stay Moderate.
- Treating the result as a diagnosis or a reason to delay care. A score of 0 of 6 is shown as Mild but does not exclude active disease.
Sources
- Cortisone in ulcerative colitis; final report on a therapeutic trial — Br Med J, 1955
About this calculator
The Truelove & Witts index, published in 1955, was the first standardized way to grade ulcerative colitis severity and is still the basis for the “mild/moderate/severe” categories used in clinical practice today. It classifies severity from six criteria: stool frequency, visible blood in stool, fever, heart rate, hemoglobin (anemia), and ESR (erythrocyte sedimentation rate, a marker of inflammation).
This tool counts how many of the six “severe” thresholds are met — 6 or more stools a day, visible blood, temperature above 37.8 °C, pulse above 90, hemoglobin below 10.5 g/dL, ESR above 30: none met is graded mild, one to five met is moderate, and all six met is severe.
Gastroenterologists use severity grading like this to decide whether a flare can be managed as an outpatient or needs hospital admission for IV steroids, and it remains a reference point that later scores (like the Mayo score) were built to refine. This tool is for reference only, not medical advice.
Was this helpful?
You can pick up to 3 reactions.
Popular calculators
Loan Calculator
Monthly payment, total interest and full amortization schedule.
Percentage Calculator
Percent change, percent of, and ratio calculations.
Discount Calculator
Calculate final price, savings, and discount amount.
BMI Calculator
Body mass index from height and weight (metric or imperial).
Age Calculator
Compute your exact age in years, months and days from a birth date.
Compound Interest Calculator
Calculate the final amount and interest earned with compounding.
All Calculators
- Loan Calculator
- Profit Calculator
- Discount Calculator
- BMI Calculator
- Percentage Calculator
- Ideal Weight Calculator
- Age Calculator
- Pregnancy Due Date Calculator
- Compound Interest Calculator
- BMR Calculator (Basal Metabolic Rate)
- Tip Calculator
- Fuel Cost Calculator
- Date Difference Calculator
- Sleep Cycle Calculator
- Daily Water Intake Calculator
- Simple Interest Calculator
- Heart Rate Zones Calculator
- Running Pace Calculator
- Pet Age Calculator
- Calories Burned Calculator
- Macro Calculator
- TDEE Calculator (Total Daily Energy Expenditure)
- Waist-to-Hip Ratio Calculator
- Honor Roll Calculator
- One Rep Max (1RM) Calculator
- Ovulation Calculator
- Electricity Cost Calculator
- Unit Price Calculator
- Savings Goal Calculator
- Break-Even Point Calculator
- Paint Calculator
- Course Grade Average Calculator
- Business Days Calculator
- Time Duration Calculator
- Fuel Economy Calculator
- Temperature Converter
- Tile Calculator
- Aspect Ratio Calculator
- Roman Numeral Converter
- Goal Weight Timeline Calculator
- Salary Converter (Hourly to Annual)
- Credit Card Validator (Luhn)
- Body Surface Area (BSA) Calculator
- Feels-Like Temperature Calculator
- Ohm’s Law Calculator
- PPI (Pixel Density) Calculator
- Molar Mass Calculator
- Zodiac Sign Calculator (Western + Chinese)
- IBAN Validator
- Shoe Size Converter
- Country Info & Dialing Code Lookup
- Time Zone Difference (World Clock)
- CAGR (Compound Annual Growth Rate) Calculator
- Rule of 72 Calculator
- Blood Alcohol Content (BAC) Calculator
- Lean Body Mass (LBM) Calculator
- Pythagorean Theorem Calculator
- Speed Converter
- Download Time Calculator
- Date Calculator (Add/Subtract)
No calculators found
Comments (1)
This page counts six yes-or-no criteria at one moment, so enter values measured around the same time, not a mix from different days. Severe appears only when all six are met, which means five of six still reads Moderate, so a high count deserves attention whatever the label says. It is a counting aid for students and carers, not a diagnosis. Clinicians and students: would you like the individual criteria listed beside the grade?